Colorado, 2003

Hail in Colorado, June 3, 2003

June 3, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 12:50 PM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 12:50 PM MST, 7 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT TUE JUN 3 2003

SHORT TERM DISCUSSION: LOOKS LIKE ERN CO IN FOR ANOTHER ROUND OF
SCATTERED STORMS LATER TODAY AND TNT. PERSISTENT MODERATE NW FLOW
REGIME CONTINUES WITH 40-50KT MID LVL FLOW.  ACARS SOUNDINGS
INDICATE STILL STRONG INVERSION AT 750 MB...BUT SHOULD GET ENOUGH
HEATING BY LATE AFTN TO ERODE THE LOW LVL INVERSIONS. ACARS/MESOETA
SOUNDINGS SUPPORT CAPES BETWEEN 1000-1500J/KG. INSTABILITY ALONG
WITH THE SPEED SHEAR SHOULD BE SUFFICIENT FOR ISOLD SEVERE STORMS
ACROSS THE ERN PLAINS OF CO. IN ADDITION...THERE WILL BE SOME HELP
UPSTAIRS TNT AS NEXT 70KT JET CORE NOW ACROSS ID NOSES INTO NRN CO
THIS EVENING. THIS WILL KEEP STORMS GOING ACROSS FAR ERN CO MUCH OF
THE NIGHT.  DIV-Q FIELDS ALSO SUPPORT THIS WITH DECENT FORCING IN
THE LAYERED FIELDS.  WITH WEAK UPSLOPE FLOW CONTINUING AND AMPLE
MSTR...EXPECT THE STRATUS WILL ALSO RETURN LATE IN THE NIGHT TO MUCH
OF THE PLAINS.

A SIMILAR SCENARIO ON WEDNESDAY WITH CONTINUED MODERATE NW FLOW
ALOFT AND NEXT SURGE EXPECTED LATE IN THE DAY. MAYBE EVEN HIGHER
COVERAGE OF STORMS WITH THE FRONT MOVING IN AT MAX HEATING TIME.
SIMILAR TEMPS AND SCT POPS SHOULD COVER THINGS AGAIN FOR WED. AGAIN
SOME ISOLD SEVERE STORMS WITH CAPES BETWEEN 1000-1500J/KG AND STRONG
MID LVL FLOW. ENTREKIN

LONG TERM DISCUSSION:  WEDNESDAY NIGHT INTO THURSDAY...A MDT TO STG
NWLY FLOW ALF WILL BE OVER THE STATE ON WEDNESDAY NIGHT.  A FAIRLY
STG SYSTEM IS PROGGED TO MOVE INTO THE NORTHERN GREAT PLAINS.  AS IT
DOES SOME WEAK H5-H3 QG ASCENT WILL BE OVER COLORADO AROUND 06Z THU.
UPPER LEVEL ASCENT COUPLED WITH UPSLOPE TO 650 MB...IN THE WAKE OF A
COLD FRONT...MAY ALLOW FOR A GOOD CHC OF PCPN ALG THE FRONT RANGE.
THE MDLS MAINTAIN SOME SHOWERS INTO THURSDAY MORNING. INTERACTIVE
SOUNDINGS DROP THE SNOW LEVEL DOWN TO AROUND 9K FT THURSDAY MORNING.
MOST PCPN SHUD BE CONFINED TO AREAS EAST OF THE DIVIDE WEDNESDAY
NIGHT AND ERLY THU MRNG.  CONVECTIVE TEMPERATURES ARE ONLY IN THE
UPPER 50S THURSDAY WITH INTERACTIVE SOUNDINGS INDICATING CAPES IN
THE 500-800 J/KG FOR THE AFTN.  ALTHO UPSLOPE BY THAT TIME WILL HAVE
WEAKENED SIGNIFICANTLY...AMS WILL RMN MOIST AND UNSTABLE ENUF TO
SUPPORT AT LEAST SOME SCT SHOWERS OR THUNDERSTORMS IN THE AFTN.
MDT-STG NWLY FLOW WL BE OVER CO THURSDAY NIGHT AND FRIDAY...FLOW ALF
WL BE DRIER BUT THERE SHUD BE ENUF LOW LVL MSTR AND INSTBY FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AFTN.

THE FORECAST IN THE EXTENDED PERIOD CONTINUE TO INDICATE AN
UNSEASONABLY COLD START TO THE WEEKEND.  ON FRIDAY NIGHT AND
SATURDAY MORNING...A STRONGER SECONDARY SYSTEM ROTATING AROUND THE
MAIN TROF OVER THE NORTH CENTRAL UNITED STATES SWINGS SOME EVEN
COLDER AIR INTO THE STATE AS IT DROPS INTO NRN CO SATURDAY MRNG.
LATEST AVN (GFS) SOUNDING INDICATE A WET BULB ZERO HGT OF 7000 FT
WHICH COULD DROP TO SNOW LEVELS TO 6K FT SATURDAY MORNING.  LATEST
AVN AND LAST MRF RUN HAVE BEEN FAIRLY CONSISTENT WITH THE
DEVELOPMENT OF THIS SYSTEM THE LAST COUPLE OF RUNS. IF THIS TRACK IS
CORRECT... THEN THERE SHUD BE STG UPWARD FORCING AS WELL DURING THE
DAY AS THE SYSTEM MOVES ACRS THE STATE.  WL KNOCK FCST TEMPERATURES
DOWN EVEN FURTHER AND INDICATE A CHC OF SNOW IN THE FOOTHILLS ON
SATURDAY. WL GO WITH A CHANCE OF RAIN SHOWERS ELSEWHERE FOR NOW.  AS
FOR SUNDAY THROUGH WEDNESDAY...GFS REDEVELOPS A RIDGE OVER THE WEST
WITH A DRIER WLY FLOW OVR CO.  WL GO WITH A WARMING TREND SUNDAY
THROUGH TUESDAY WITH JUST A SLGT CHC OF TS EACH AFTN AND EVNG.
COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 3, 9:30 AM MST, 10 hours 50 minutes before
COZ030>051-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT TUE JUN 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE
MOUNTAINS AND HIGHER TERRAIN EARLY THIS AFTERNOON. STORMS WILL THEN
SPREAD ACROSS THE PLAINS LATER IN THE AFTERNOON...MAINLY AFTER 3 PM
ACROSS THE URBAN CORRIDOR...THEN AFTER 6 PM ACROSS THE FAR NORTHEAST
PLAINS OF COLORADO. AN UPPER LEVEL DISTURBANCE ACROSS THE NORTHERN
ROCKIES WILL ENHANCE THUNDERSTORM ACTIVITY LATER TODAY AND TONIGHT
ACROSS EASTERN COLORADO. WITH SUFFICIENT MOISTURE AND STRONG MID
LEVEL FLOW...SOME STORMS MAY BECOME SEVERE. HAIL AROUND AN INCH IN
DIAMETER ALONG WITH WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THE
STRONGER STORMS.  STORMS WILL LIKELY CONTINUE WELL INTO THE NIGHT
TIME HOURS ACROSS THE FAR NORTHEAST PLAINS OF COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN ON WEDNESDAY...A FEW COULD BECOME SEVERE.  AREAS OF
LIGHT RAIN WILL DEVELOP WEDNESDAY NIGHT INTO THURSDAY MORNING.  A
CHANCE OF LIGHT RAIN ALONG WITH ISOLATED THUNDERSTORMS WILL OCCUR ON
FRIDAY...WITH A MIX OF RAIN AND SNOW ABOVE 10000 FEET.  FRIDAY NIGHT
WILL BE MUCH COLDER WITH A CHANCE OF SNOW DROPPING DOWN TO NEAR 6000
FEET...WITH AREAS OF LIGHT RAIN ELSEWHERE.  A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS FORECAST FOR
SUNDAY AND MONDAY.

A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO ON WEDNESDAY. AS A RESULT...ENOUGH MOISTURE...SHEAR AND
INSTABILITY WILL PRESENT SUPPORT SOME SEVERE WEATHER POTENTIAL.  A
STRONG COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHEASTERN PLAINS
OF COLORADO WEDNESDAY NIGHT AS A STORM SYSTEM DROPS OUT OF CANADA
AND INTO THE NORTHERN GREAT PLAINS.  AS A RESULT OF THIS...UPSLOPE
PRECIPITATION IS EXPECTED TO FORM ALONG THE FRONT RANGE LATE
WEDNESDAY NIGHT AND THURSDAY MORNING.

ANOTHER SHOT OF UNSEASONABLY COLD AIR WILL MOVE INTO NORTHERN
COLORADO FRIDAY NIGHT AND SATURDAY MORNING AS ANOTHER STORM SYSTEM
MOVES ACROSS THE STATE.  LIGHT TO MODERATE RAINFALL MAY DEVELOP OVER
THE NORTHEASTERN PLAINS WITH THE SNOW LEVEL DROPPING TO NEAR 6000
FEET EAST OF THE CONTINENTAL DIVIDE.  A WARMING TREND IS EXPECTED BY
EARLY NEXT WEEK AS A DRIER WESTERLY FLOW ALOFT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ALONG THE URBAN
CORRIDOR...THEN EXTENDING THROUGH THE NIGHT FOR THE FAR EASTERN
PLAINS OF COLORADO.

SWE/FMC

In the hours before

Local storm report, Jun 3, 5:55 PM MST, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT TUE JUN 03 2003

...PRELIMINARY STORM REPORT FOR JUNE 02 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    3 NNE PLATTEVILLE         CO   0.75 INCH HAIL
06/02/03   WELD

0714 PM    16 NE DENVER              CO   58 MPH TSTM WIND GUST
06/02/03   DENVER                         MEASURED BY LOW LEVEL
                                          WIND SHEAR EQUIPMENT

0714 PM    12 NE DENVER              CO   60 MPH TSTM WIND GUST
06/02/03   DENVER                         ESTIMATED BY SPOTTER

0714 PM    9 SE PARKER               CO   70 MPH TSTM WIND GUST
06/02/03   DOUGLAS                        ESTIMATED BY SPOTTER

0715 PM    9 SE PARKER               CO   1.00 INCH HAIL
06/03/03   DOUGLAS

0727 PM    14 NW BENNETT             CO   60 MPH TSTM WIND GUST
06/02/03   ADAMS                          ESTIMATED BY SPOTTER

0728 PM    12 NE DENVER              CO   70 MPH TSTM WIND GUST
06/02/03   DENVER                         ESTIMATED BY SPOTTER

0751 PM    22 SE DENVER              CO   1.00 INCH HAIL
06/02/03   ARAPAHOE

0800 PM    11 E PARKER               CO   1.50 INCH HAIL
06/02/03   ELBERT

0805 PM    6 E PARKER                CO   0.75 INCH HAIL
06/02/03   ELBERT

0806 PM    5 SE PARKER               CO   1.50 INCH HAIL
06/02/03   DOUGLAS

0957 PM    14 S BOYERO               CO   WIND DAMAGE
06/02/03   LINCOLN                        SEVERAL 8 INCH DIAMETER
                                          TREE LIMBS BROKEN

JK/RAY
Local storm report, Jun 3, 7:09 PM MST, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
809 PM MDT TUE JUN 03 2003

...PRELIMINARY STORM REPORT FOR JUNE 03 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    5 SE BYERS                CO   0.75 INCH HAIL
06/03/03   ARAPAHOE

0825 PM    AGATE                     CO   0.75 INCH HAIL
06/03/03   ELBERT

JK
Local storm report, Jun 3, 7:09 PM MST, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
809 PM MDT TUE JUN 03 2003

...PRELIMINARY STORM REPORT FOR JUNE 03 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 AM    5 SE BYERS                CO   0.75 INCH HAIL
06/03/03   ARAPAHOE

JK
Local storm report, Jun 3, 7:51 PM MST, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
809 PM MDT TUE JUN 03 2003...CORRECTION...

...PRELIMINARY STORM REPORT FOR JUNE 03 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    5 SE BYERS                CO   0.75 INCH HAIL
06/03/03   ARAPAHOE

JK
Local storm report, Jun 3, 7:52 PM MST, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
852 PM MDT TUE JUN 03 2003...CORRECTION...

...PRELIMINARY STORM REPORT FOR JUNE 03 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    5 SE BYERS                CO   0.75 INCH HAIL
06/03/03   ARAPAHOE

0825 PM    AGATE                     CO   0.75 INCH HAIL
06/03/03   ELBERT

JK

The radar

The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 3, 8:20 PM MST
Where
Lincoln County, 14 mi S of Limon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -103.700

Hail and strong winds caused extensive damage to crops in Elbert and Lincoln Counties. An estimated 5000-6000 acres of wheat was lost in the storms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367576.